Colorado, 2013

Hail and Damaging Wind in Colorado, August 1, 2013

August 1, 2013 · NWS PUB · 2 events in 1 county or zone

Severe storms produced wind damage across eastern Kiowa County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms produced wind damage across eastern Kiowa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 1, 2:44 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 1, 2:44 PM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
344 PM MDT THU AUG 1 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 342 PM MDT THU AUG 1 2013

CURRENTLY...SHORTWAVE TROUGH AND UPPER VORT MAX ARE CURRENTLY
EJECTING EASTWARD ACROSS COLORADO...WHILE A SECONDARY WAVE MOVES
NORTHWARD OUT OF NEW MEXICO INTO SOUTHERN COLORADO.  RADAR INDICATES
WIDESPREAD CONVECTION OVER THE MOUNTAIN AREAS AND SPREADING EAST
INTO THE I-25 CORRIDOR.  TEMPERATURES HAVE BEEN WARM WITH UPPER 80S
TO LOWER 90S FOR THE PLAINS.

THROUGH TONIGHT...MODELS HAVING A HARD TIME WITH THIS UPPER LEVEL
DISTURBANCE AND THE AMOUNT OF CONVECTION FIRING ACROSS THE REGION.
THE LATEST RAP AND HRRR SEEM TO HAVE A BETTER HANDLE WITH THE LATEST
RUNS WITH CONVECTION SPREADING EAST ACROSS THE PLAINS THROUGH THE
EVENING HOURS.  DEW POINTS IN THE UPPER 50S AND PWAT VALUES
APPROACHING AN INCH HAVE LED TO LOCALLY HEAVY RAINFALL WITH THESE
THUNDERSTORMS.  OF CONCERN ARE AREA BURN SCARS...WHICH COULD SEE
LOCALIZED FLASH FLOODING WITH ANY HEAVY CELLS THAT MOVE OVER THEM.
WHILE THE WEST FORK COMPLEX HAS ONLY SEEN LIGHT PRECIP SO FAR
TODAY...THE UPPER DISTURBANCE MOVING NORTH OUT OF NEW MEXICO SHOULD
PROVIDE ENHANCED LIFT AND CONTINUED THREAT FOR HEAVY RAINFALL
THROUGH THIS EVENING.  NOT MUCH OF A SEVERE WEATHER THREAT ACROSS
THE PLAINS THIS EVENING.  THERE COULD BE SOME DIME TO PENNY SIZE
HAIL WITH THE STRONGEST CELLS...ESPECIALLY SOUTH OF HIGHWAY 50
THROUGH ABOUT 9PM TONIGHT.  EXPECT MOST ACTIVITY TO SHIFT EAST WITH
THE UPPER WAVE AFTER MIDNIGHT WITH SHOWER AND THUNDERSTORM ACTIVITY
COMING TO AN END THROUGH FRIDAY MORNING.  THE EXCEPTION WILL BE THE
SAN JUAN RANGE WHERE THE EJECTING UPPER DISTURBANCE WILL LIKELY KEEP
THUNDERSTORMS GOING INTO FRIDAY MORNING.

FRIDAY...THE UPPER LEVEL DISTURBANCE OUT OF NEW MEXICO WILL TRACK
INTO SOUTHWEST KANSAS BY FRIDAY AFTERNOON WHILE A WEAK BOUNDARY
SHIFTS SOUTH INTO THE PLAINS.  DRIER AIR AND SUBSIDENCE BEHIND THE
DEPARTING WAVE SHOULD LIMIT THUNDERSTORM ACTIVITY TO THE MOUNTAIN
AREAS...AND NEAR THE NEW MEXICO BORDER.  THE MAIN THREATS WILL
CONTINUE TO BE LOCALIZED HEAVY RAINFALL AND LIGHTNING.  GIVEN THE
DECREASE IN MOISTURE...THE FLASH FLOOD RISK WILL LIKELY BE MINIMAL
OVER THE WEST FORK COMPLEX...BUT ANY CELLS THAT DO MOVE OVER THE
BURN SCAR COULD PRODUCE A QUICK BURST OF RAINFALL.  TEMPERATURES
WILL REMAIN WARM WITH AFTERNOON HIGHS IN THE MID TO UPPER 90S ACROSS
THE LOWER ELEVATIONS.  MOZLEY

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 342 PM MDT THU AUG 1 2013

...SUMMER MONSOON WILL STICK AROUND FOR A WHILE...

ALL IN ALL...GOOD NEW IN THE WEATHER DEPARTMENT...THE SUMMER MONSOON
LOOKS ALIVE AND WELL THROUGH AT LEAST NEXT WEEK.  THERE WILL BE
WETTER DAYS AND DRIER DAYS...BUT THE MONSOON PLUME WILL GENERALLY
REMAIN OVER COLORADO.  NOT EVERYONE WILL GET RAIN EVERYDAY...SUMMER
CONVECTION IS PRETTY MUCH ALWAYS HIT OR MISS.  BUT...OVER
TIME...MOST WILL GET THERE SHARE OF THE MONSOON...MAYBE ONLY 1 DAY
IN THE NEXT 7...MAYBE 2 DAYS...MAYBE EVEN 3 DAYS OR MORE.  BUT...THE
SHOWERS WILL BE AROUND...AND THE HUMIDITIES WILL BE UP...ALL GOOD
FOR COLORADO.  WELL...MAYBE NOT SO GOOD FOR THE BURN SCAR AREAS...OF
COURSE.

FRIDAY LOOKS A BIT DRIER...BUT STILL MOIST ENOUGH FOR ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE
AREA...ESPECIALLY MOUNTAINS AND RIDGES.

SATURDAY CONTINUES TO LOOK LIKE A GOOD CHANCE OF SHOWERS OVER MOST
OF THE AREA...BUT ESPECIALLY FOR THE EASTERN MOUNTAINS AND PLAINS.
A SIGNIFICANT SURFACE BOUNDARY IS STILL POISED TO MOVE THROUGH THE
EASTERN PLAINS THIS DAY AND INTERACT WITH THE MONSOON PLUME...TO
PRODUCE MORE WIDESPREAD PRECIPITATION THAN TYPICAL.  WITH THE
GREATER NUMBER OF SHOWERS AROUND...AND THE GREATER LIFTING PROVIDED
BY THE SURFACE BOUNDARY...THIS WILL INCREASE THE HEAVY RAIN
POTENTIAL AT ANY ONE LOCATION THIS DAY.  SO...THE BURN SCAR FLASH
FLOOD THREAT WILL BE UP.

SUNDAY LOOKS A BIT DRIER...BUT STILL MOIST ENOUGH FOR
CONVECTION...ESPECIALLY MOUNTAINS AND RIDGES AGAIN.

LATER MONDAY THROUGH THE REMAINDER OF THE WEEK CONTINUES TO LOOK
INTERESTING WITH THE CHANCES FOR AFTERNOON AND NIGHTLY SHOWERS AND
THUNDERSTORMS GOING UP THROUGH THE PERIOD.  STARTING MONDAY
NIGHT...A SERIES OF SURFACE BOUNDARIES WILL START TO MOVE THROUGH
THE EASTERN HALF OF THE FORECAST AREA.  THESE BOUNDARIES WILL BE
TIED TO A SLOWLY MOVING BROAD UPPER LEVEL TROUGH DROPPING SOUTHWARD
THROUGH THE NORTHERN PLAINS DURING THE PERIOD.  THE JET STREAM ON
THE SOUTH SIDE OF THIS TROUGH WILL TEND TO SEND SURFACE BOUNDARIES
SOUTH THROUGH THE PLAINS ON A REGULAR BASIS...THUS...INCREASING THE
AMOUNT OF LOW LEVEL UPSLOPE FLOW OVER THE EAST.  THE INCREASED
LIFTING OF THE AIR ASSOCIATED WITH THE UPSLOPE COMBINED WITH A
STRONG MONSOON PRESENCE WILL SET THE STAGE FOR REPEATED ROUNDS OF
SHOWERS...HEAVY AT TIMES...THROUGH THE PERIOD.  IF CURRENT FORECASTS
VERIFY...THE BURN SCAR AREAS WILL LIKELY NEED TO BE ON HIGH ALERT
MOST OF NEXT WEEK. LW

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 342 PM MDT THU AUG 1 2013

KALS...WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IS IMPACTING THE
MOUNTAIN AREAS AROUND THE SAN LUIS VALLEY...WITH SEVERAL CELLS
MOVING IN AND AROUND THE TERMINAL.  THIS ACTIVITY SHOULD PERSIST
THROUGH MUCH OF THE EVENING...THROUGH AT LEAST 08Z TONIGHT.  REDUCED
VIS AND CIGS ARE LIKELY TO IFR CONDITION.  DRIER CONDITIONS ARE
FORECAST TO MOVE INTO THE SAN LUIS VALLEY BY FRIDAY MORNING.

KCOS AND KPUB...BAND OF SPOTTY THUNDERSTORMS IN A LINE FROM KCOS TO
SOUTH OF KPUB IS MOVING EAST.  FOR NOW IT LOOKS LIKE BOTH TERMINALS
WILL JUST HAVE CELLS IN THE VICINITY.  IT IS POSSIBLE THAT A CELL
WILL MOVE OVER THE TERMINALS THROUGH THIS EVENING WITH REDUCED VIS
AND CIGS POSSIBLE IF THEY DO.  KPUB WILL HAVE THE BEST CHANCE OF
SEEING THUNDERSTORMS THROUGH 02Z.  MOZLEY

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM MDT THIS EVENING FOR COZ067-068.

&&

SHORT TERM...MOZLEY
LONG TERM...LW
AVIATION...MOZLEY
Hazardous weather outlook, Aug 1, 10:28 AM MST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1128 AM MDT THU AUG 1 2013

COZ058>089-093>099-021730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1128 AM MDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOCALLY HEAVY RAIN CAPABLE OF CAUSING FLASH FLOODING OVER THE WEST
FORK COMPLEX BURN SCAR WILL BE POSSIBLE THROUGH MIDNIGHT. OVER THE
REMAINDER OF THE MOUNTAINS AND VALLEYS...SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH LOCALLY HEAVY
RAINFALL POSSIBLE.

ACROSS THE PLAINS...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL ARE EXPECTED THIS AFTERNOON AND EVENING. WIND
GUSTS TO 45 MPH AND HAIL UP TO THE SIZE OF PENNIES WILL BE
POSSIBLE. ISOLATED HEAVY RAIN WILL ALSO BE POSSIBLE.

ALL STORMS TODAY WILL BE CAPABLE OF DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH
DAY...PARTICULARLY DURING THE AFTERNOON AND EVENING HOURS. STORMS
WILL BE MORE ISOLATED DURING THE OVERNIGHT HOURS. MAIN THREATS FROM
THESE STORMS WILL BE FREQUENT LIGHTNING...LOCALLY GUSTY WINDS...AND
SMALL HAIL. HEAVY RAINFALL AND THE POTENTIAL FOR LOCALIZED FLASH
FLOODING WILL ALSO BE A THREAT...ESPECIALLY FOR FLOOD PRONE AREAS
SUCH AS THE RECENT BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THROUGH TONIGHT FOR AREAS IN AND NEAR THE WEST FORK
COMPLEX BURN SCAR AND THE EASTERN PLAINS.

88/88

In the hours before

Special weather statement, Aug 1, 2:48 PM MST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
348 PM MDT THU AUG 1 2013

COZ088-094-012215-
EASTERN LAS ANIMAS COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY
BELOW 7500 FT-
348 PM MDT THU AUG 1 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
TRINCHERA TO 12 MILES WEST OF KIM...WHICH WAS MOVING TOWARD THE
NORTHEAST AT 20 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL LAS ANIMAS
COUNTY.

WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 1, 3:39 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
439 PM MDT THU AUG 1 2013

COZ097-012315-
LAS ANIMAS VICINITY/BENT COUNTY-
439 PM MDT THU AUG 1 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHERN BENT COUNTY IN SOUTHEAST COLORADO...

AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES EAST OF HIGBEE...OR 24 MILES SOUTHEAST
OF LA JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 25 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL BENT
COUNTY.

WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 1, 4:17 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
517 PM MDT THU AUG 1 2013

COZ097-012345-
LAS ANIMAS VICINITY/BENT COUNTY-
517 PM MDT THU AUG 1 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EAST CENTRAL AND NORTHEAST BENT COUNTY IN SOUTHEAST COLORADO...

AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTHEAST OF HASTY...OR 16
MILES WEST OF LAMAR...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF EAST CENTRAL AND NORTHEAST BENT COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 1, 4:40 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
540 PM MDT THU AUG 1 2013

COZ095-096-098-020015-
EASTERN KIOWA COUNTY-LAMAR VICINITY/PROWERS COUNTY-WESTERN KIOWA
COUNTY-
540 PM MDT THU AUG 1 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL KIOWA COUNTY IN SOUTHEAST COLORADO...
  NORTHWESTERN PROWERS COUNTY IN SOUTHEAST COLORADO...

AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WILEY...OR 11 MILES NORTHWEST OF LAMAR...
WHICH WAS MOVING TOWARD THE NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  QUEENS RESERVOIR.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 1, 4:59 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
559 PM MDT THU AUG 1 2013

COZ096-098-020030-
EASTERN KIOWA COUNTY-LAMAR VICINITY/PROWERS COUNTY-
559 PM MDT THU AUG 1 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL KIOWA COUNTY IN SOUTHEAST COLORADO...
  NORTH CENTRAL PROWERS COUNTY IN SOUTHEAST COLORADO...

AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR QUEENS RESERVOIR...OR 13 MILES NORTH OF
LAMAR...WHICH WAS MOVING TOWARD THE EAST AT 25 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTHEASTERN KIOWA
COUNTY AND EXTREME NORTH CENTRAL PROWERS COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 1, 5:12 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
612 PM MDT THU AUG 1 2013

COZ096-020045-
EASTERN KIOWA COUNTY-
612 PM MDT THU AUG 1 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EASTERN KIOWA COUNTY IN SOUTHEAST COLORADO...

AT 608 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHERIDAN LAKE TO 12
MILES SOUTH OF BRANDON...WHICH WAS MOVING TOWARD THE EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  SHERIDAN LAKE AND TOWNER.

WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS.
SOME LOCATIONS MAY ALSO HAVE PENNY TO NICKEL SIZE HAIL.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kiowa

When
August 1, 5:15 PM MST to 5:20 PM MST
Where
Kiowa County, 4.15 mi S of Sheridan Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
38.410, -102.290

Thunderstorm Wind, Kiowa

When
August 1, 5:30 PM MST
Where
Kiowa County, 4.33 mi E of Sheridan Lake
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.470, -102.210

Widespread wind damage occurred to outbuildings and loose objects. A press announcers box at the Plainview school was completely destroyed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471698, 471707.